Pets Large & Small
Dr. Kim Brokaw, DVM
Most of us think of allergies as a trivial annoyance. Much of the time, we decide that even though we are allergic to something, it is just too inconvenient or annoying to avoid it. For example, I am allergic to certain yellow dyes found in
cheap candy. Most of the time I can enjoy cheap candy. Sometimes, I break out in a few itchy hives. I then resolve to avoid the cheap candy, and my resolution usually lasts at least a few weeks. On rare occasions, the hives get bad enough for me to take a Benadryl. I know I should never eat candy with yellow dye. Still, I get careless because cheap candy is plentiful,
particularly during holidays.
Allergies are not always so easy to manage. One of the scariest moments in veterinary medicine is when an animal has an anaphylactic reaction. Anaphylaxis is the big man of the allergy world. Anaphylactic reactions can occur as a result of vaccinations, bee stings, or administration of antibiotics or other medication. Anaphylaxis is an acute multiorgan
system reaction, caused by the release of chemical mediators from mast cells and basophils in the blood and organs. It can kill an animal or a human almost instantly. After an initial exposure or sensitizing dose to a substance like bee sting toxin or vaccine, the animal's immune system becomes sensitized to that allergen. On a subsequent exposure, an allergic reaction
occurs. This reaction can be sudden, severe, and can involve the whole body.
Luckily anaphylactic reactions are rare. I usually only treat about one to two a year. However, it always seems like those reactions happen to the owner’s most cherished animal. Recently, I was at one of my favorite client’s barns. One of her much loved, impeccably cared for, horses needed sedation for routine hock injections. I administered a
sedative, then proceeded to clip the hair on the hocks and start the first scrub. As I was scrubbing, I noticed the horse was starting to have difficulty breathing. The gums were rapidly turning purple and the tongue was swelling. I felt the momentary sensation that it was time to panic. I quickly told the owner the horse was having a bad reaction to the sedative. I keep a
bag of anaphylaxis drugs specially put together for allergic emergencies. I grabbed the bag and rapidly started giving the meds to the horse. Much to my relief and the relief of the owner, the lovely mare recovered uneventfully. I admit I was still a little shaken up and uneasy until the end of the day.
A few days later I came back to the farm to finish injecting the mare’s hocks. This time I was not going to give the mare any sedatives. Fortunately, this mare is extremely cooperative and always well behaved. The injections went smoothly considering the lack of sedation. Afterwards I talked with the owner about the drama of the previous attempt and
the injections. She said that when I first said her horse was having a bad reaction she thought the horse was going to die but that as I seemed so calm she stopped worrying. While I was pleased that I had been able to maintain and air of confidence and collection, I told her that I had been worried too that her horse would die. I had even started to anticipate cutting a hole
into the horses trachea for an emergency tracheostomy had her breathing gotten so bad that she collapsed. Luckily medical management alone was enough to pull the mare through the reaction and no emergency surgery had to be performed.
Another recent incident of anaphylaxis was after a routine vaccination of a dog. The dog was a well loved mini poodle. A few minutes after administering the vaccines the dog had an increased respiratory rate and went limp in the owners arms. I told the owner that she was having a bad reaction and then I took her out of the room. I injected her with
multiple drugs and gave her oxygen. Within a few minutes she stopped breathing so I placed an endotracheal tube in her airway and had my veterinary assistant ventilate/breathe for her while I administered additional medications. The dog’s heart stopped briefly and her tongue turned blue. After more epinephrine, antihistamine, and steroid drugs, as well as CPR the dog regained
consciousness and began wagging his little tail. Luckily the dog was back to normal within half an hour. He was able to go home with the owner later that day. Once again, a good animal barely escaped the grim reaper.
While anaphylactic reactions are very rare, rapid administration of veterinary care is essential for a favorable outcome. Owners frequently give sedatives, vaccines, and other medications to their pets at home rather than having a veterinarian administer them with the argument that it is less expensive that way. While the chances of reaction are low,
should a reaction occur, without the proper medications the pet can die in a matter of minutes. Even with excellent veterinary care, severe allergic reactions are often fatal. However, when an owner gives meds himself or herself, the possibility of being faced with an allergic reaction is always present.
I wish I had a good lesson about how to prevent allergic reactions, but I certainly haven’t figured out how to prevent allergic reactions. My two recent experiences reminded me that allergic reactions are rare, unpredictable, often severe, and likely to briefly scare the daylights out of even the calmest vet.
Read other articles by Dr. Kim Brokaw